Alert archive / Arizona / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Phoenix, AZ

September 6, 2016

NWS Phoenix, AZ issued this flash flood watch at Sep 6, 2016, 4:15 AM MST. It took effect at Sep 6, 2016, 6:00 PM MST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2016, 4:15 AM MST (11:15 UTC)
In effect from
Sep 6, 2016, 6:00 PM MST
Expired
Sep 6, 2016, 8:20 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Flood severity
None

The text

As transmitted.

326 
WGUS65 KPSR 061115
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
415 AM MST TUE SEP 6 2016

AZZ023-024-027-028-061915-
/O.NEW.KPSR.FF.A.0003.160907T0600Z-160908T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...MESA...PHOENIX...GLOBE...GILA BEND...
APACHE JUNCTION...CASA GRANDE...FLORENCE
415 AM MST TUE SEP 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH- 
  CENTRAL ARIZONA...INCLUDING THE FOLLOWING IN EAST-CENTRAL ...
  ARIZONA...SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN 
  SOUTH-CENTRAL ARIZONA...GREATER PHOENIX AREA...NORTHWEST AND NORTH 
  CENTRAL PINAL COUNTY AND SOUTHWEST MARICOPA COUNTY. 

* FROM THIS EVENING THROUGH WEDNESDAY EVENING

* DEEP TROPICAL MOISTURE ASSOCIATED WITH HURRICANE NEWTON IS EXPECTED
  TO FLOW INTO THE AREA LATER TODAY THROUGH WEDNESDAY, AND IT WILL
  INTERACT WITH THE DISSIPATING CIRCULATION OF NEWTON LEADING TO
  WIDESPREAD SHOWERS ALONG WITH SCATTERED THUNDERSTORMS. SOME OF THE
  SHOWERS, AND ESPECIALLY THE THUNDERSTORMS, COULD PRODUCE VERY HEAVY
  RAINFALL WHICH COULD LEAD TO FLASH FLOODING.

* THERE IS POTENTIAL FOR FLOODING OR FLASH FLOODING AS HEAVY RAINS
  MAY FALL IN A VERY SHORT PERIOD OF TIME. NORMALLY DRY WASHES, CITY
  STREETS AND LOW LYING AREAS CAN QUICKLY SWELL WITH WATER SO
  MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION. MOTORISTS SHOULD NEVER
  ATTEMPT TO CROSS A FLOWING WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$
2 follow-up statements
729 
WGUS65 KPSR 061857
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
1157 AM MST TUE SEP 6 2016

AZZ023-024-027-028-070300-
/O.EXT.KPSR.FF.A.0003.160907T0100Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...MESA...PHOENIX...GLOBE...GILA BEND...
APACHE JUNCTION...CASA GRANDE...FLORENCE
1157 AM MST TUE SEP 6 2016

...FLASH FLOOD WATCH NOW IN EFFECT FROM 6 PM MST THIS EVENING THROUGH
WEDNESDAY EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA... 
  INCLUDING THE FOLLOWING IN EAST-CENTRAL ...ARIZONA...SOUTHERN GILA 
  COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN SOUTH-CENTRAL ARIZONA...
   GREATER PHOENIX AREA...NORTHWEST AND NORTH CENTRAL PINAL COUNTY 
  AND SOUTHWEST MARICOPA COUNTY. 

* FROM 6 PM MST THIS EVENING THROUGH WEDNESDAY EVENING

* DEEP TROPICAL MOISTURE ASSOCIATED WITH HURRICANE NEWTON IS 
  EXPECTED TO FLOW INTO THE AREA LATER TODAY THROUGH WEDNESDAY... 
  AND IT WILL INTERACT WITH THE DISSIPATING CIRCULATION OF NEWTON 
  LEADING TO WIDESPREAD SHOWERS ALONG WITH SCATTERED THUNDERSTORMS. 
  SOME OF THE SHOWERS... AND ESPECIALLY THE THUNDERSTORMS... COULD 
  PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING. 

* THERE IS A THREAT OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING
  HEAVY RAINFALL AND FLASH FLOODING AS EARLY AS EARLY THIS EVENING
  ACROSS THE PHOENIX AREA. THE BEGINNING TIME OF THE FLASH FLOOD
  WATCH HAS BEEN ADJUSTED ACCORDINGLY.

* THERE IS POTENTIAL FOR FLOODING OR FLASH FLOODING AS HEAVY RAINS 
  MAY FALL IN A VERY SHORT PERIOD OF TIME. NORMALLY DRY WASHES... 
  CITY STREETS AND LOW LYING AREAS CAN QUICKLY SWELL WITH WATER SO 
  MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION. MOTORISTS SHOULD 
  NEVER ATTEMPT TO CROSS A FLOWING WASH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$
400 
WGUS65 KPSR 070320
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
820 PM MST TUE SEP 6 2016

AZZ024-028-071130-
/O.CAN.KPSR.FF.A.0003.000000T0000Z-160908T0300Z/
/O.NEW.KPSR.FF.A.0004.160907T1200Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...GLOBE...APACHE JUNCTION...CASA GRANDE...
FLORENCE
820 PM MST TUE SEP 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM 5 AM MST WEDNESDAY THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH- 
  CENTRAL ARIZONA...INCLUDING THE FOLLOWING IN EAST-CENTRAL ...
  ARIZONA...SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN 
  SOUTH-CENTRAL ARIZONA...NORTHWEST AND NORTH CENTRAL PINAL COUNTY. 

* FROM 5 AM MST WEDNESDAY THROUGH WEDNESDAY EVENING

* THE REMNANTS OF HURRICANE NEWTON WILL PASS THROUGH PORTIONS OF
  SOUTHERN AND EASTERN ARIZONA WEDNESDAY. THIS WILL LEAD TO SHOWERS
  CAPABLE OF PRODUCING HEAVY RAIN AND IN TURN CAUSING FLASH FLOODING. 

* CONDITIONS WILL BE FAVORABLE FOR NORMALLY DRY WASHES TO RUN AND
  MAKE UNBRIDGED CROSSINGS...INCLUDING DIPS IN THE
  ROADWAY...IMPASSABLE. IN FACT...THERE IS POTENTIAL FOR SOME OF THE
  SMALLER WASHES TO OVERFLOW THEIR BANKS AT SOME POINT ON WEDNESDAY.
  OTHER FLOOD PRONE AREAS WILL BE SUBJECT TO INUNDATION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$

AZZ023-027-070430-
/O.CAN.KPSR.FF.A.0003.000000T0000Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
820 PM MST TUE SEP 6 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH-CENTRAL ARIZONA HAS BEEN
CANCELLED. WIDESPREAD HEAVY RAIN ASSOCIATED WITH THE REMNANTS OF
HURRICANE NEWTON IS EXPECTED TO FALL OUTSIDE OF METRO PHOENIX AND
MUCH OF MARICOPA COUNTY. THUS...THE WATCH FOR THOSE AREAS HAS BEEN
CANCELLED. HOWEVER...ISOLATED BRIEF HEAVY RAIN AND EVEN SCATTERED LIGHT
SHOWERS ARE STILL POSSIBLE BUT NOT ENOUGH TO CAUSE FLASH FLOODING.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$

AJ

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 6, 3:35 AM MST, 40 minutes earlier.

Area forecast discussion, Sep 6, 3:35 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
335 AM MST TUE SEP 6 2016

.SYNOPSIS...
Moisture will return to the region from the south today, returning
clouds, humidities and storm chances to the south-central Arizona
deserts by the evening. Expect increasing chances for showers and
thunderstorms Wednesday into Thursday mainly over south central
Arizona as deep tropical moisture from hurricane Newton moves into
the area. Moisture will taper off from the west Thursday night as
Newton moves out of the area, and will continue to slowly thin
Friday into the weekend leaving only slight chances for afternoon
and evening thunderstorms which will mostly focus over the higher
terrain east of Phoenix.

&&

.DISCUSSION...
Early this morning, all eyes are focused on now hurricane Newton,
spinning near the southern tip of Baja California and being drawn
northward by the combined influence of long wave troffing just to
the west of Arizona and a large upper anticyclone over the south-
central CONUS. IR imagery at 3 am showed clouds/moisture already
being drawn into southeast AZ ahead of the main circulation center
and we will see substantial moisture push north today into south
central AZ, leading to a good chance of afternoon/evening showers
and thunderstorms before the main event when Newton pushes into SE
Arizona. POPs have been raised for today based on a few factors:
increasing deep moisture, instability ahead of Newton's thick cloud
shield with CAPE values up to 1000 j/kg southwest of Phoenix, and
the presence of an impressive upper jet to our north putting south-
central AZ under the favored right rear quadrant. Heavy rains could
occur later today/tonight and flash flooding could occur but it
would likely be a bit too isolated to warrant a flash flood watch.

The past few model runs of the GFS and ECMWF have come into good
agreement on the track and timing of Newton over the next 2-3 days
and agree nicely with the latest NHC hurricane track which now
pushes Newton north along the east coast of Baja CA thru 12AM
Wednesday, then sharply curves it northeastward with the circulation
center approaching Nogales late Wed night. It appears Newton will
stay a tropical storm as it enters far southeast AZ and then weaken
to a depressing Thursday morning as it continues to move across
southeast AZ - by 12z Thursday the circulation center is forecast to
move into far east-central AZ near the New Mexico Border. All model
QPF as well as latest WCP QPF estimates take the bulk of the heavy
precip through southeast Arizona with the Tucson CWA seeing the
brunt of the precip and potential flooding. Still, it is very
possible that portions of south-central Arizona...especially
southern Gila County...could receive significant rains. Current WPC
estimates of between 0.5 and 1-2" across our eastern zones seem
reasonable. Heaviest precipitation amounts will likely stay east of
the greater Phoenix area however.

After lengthy collaboration with the Tucson office and with WPC, we
have decided to issue a Flash Flood Watch for the zones that border
the Tucson CWA, and we will include the greater Phoenix area in the
watch. The watch will start at 11 pm tonight and continue through 11
pm Wednesday night. After that any significant flash flood producing
rains should head off to the east of our area as Newton continues to
rapidly dissipate and head for western New Mexico. POPs have been
raised accordingly to blend in with with our neighbors and to better
fit our flash flood watch. POPs now will range from 50-70 percent
across much of south-central AZ from late tonight through Wednesday
night. This precip event will likely focus from south-central
Arizona east with significant reduced threats for showers or storms
to the west of Maricopa county.

Historically, there have only been four tropical storms to actually
make it into Arizona, last being Nora in 1997. If you were in Phoenix
back then, you may call remember that storm as "Nada Nora". If you
were in Yuma, you'd remember it as the wettest day on record. Almost
4" of rain fell on 25 Sep 1997; 3.98" actually, which is more than
Phoenix's wettest day of 3.30" on 8 Sep 2014 (where a tropical system
also was in the mix). Will Newton bring us rain of this magnitude?
Time will tell.

With all the clouds and showers expected, high temperatures
Wednesday and Thursday will fall well below seasonal normals and
into the low to mid 90s across the south central deserts. Would not
be surprised if we see highs in the 80s especially on
Wednesday.

By Thursday night what is left of Newton, and the bulk of its deep
moisture, lifts off quickly to the northeast and a drier southwest
or west flow begins to spread drier air into the area from the west.
Moisture will thin from the west and thunderstorms chances will
diminish Friday through the weekend. By the weekend thunderstorm
chances over southeast California will be minimal with POPs in the
single digits, and we will see low numbers such as 10-15 percent
over the south central Arizona deserts. Actually the best threat for
storms each day will focus over the higher terrain east of Phoenix
and not so much over any of our lower deserts.

&&

.AVIATION...

South-Central Arizona Including KPHX, KIWA, and KSDL:

Light northwest winds will continue the rest of the evening before
trending toward east-southeasterly after 06Z. Sct-Bkn cumulus with
bases AOA FL070 begins to develop after 18Z. Southerly winds in the
afternoon slowly become westerly. A Gulf surge may start the westerly
winds earlier in the afternoon. Main opportunity for metro area
showers/tstms looks to be after 00Z Wed and there is considerable
uncertainty as to how that will play out.

Southeast California/Southwest Arizona including KIPL and KBLH:

Anticipate light winds through Tuesday morning before a Gulf surge
spreads southerly breeziness northward...mainly affecting areas near
and east of the Lower Colorado River Valley with gusts of 20-25kts.
Sct- Bkn cumulus with bases AOA FL070 develop after 18Z east of the
Lower Colorado River Valley.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Thursday through Monday:

A tropical weather system is forecast to move north through Baja
California and settle into far south central Arizona by early
Thursday. As a result, a substantial amount of tropical moisture
will spread across the southern half of Arizona, and portions of
southeast CA. Minimum relative humidities Thursday will range from
40 to 45 percent, decreasing into the 25 to 35 percent range Friday
and Saturday. A further decrease in humidity is expected Sunday and
Monday. The chance of showers and thunderstorms will increase late
Wednesday into Saturday, with a potential for heavy rain from
Phoenix east and southward Thursday. Mostly light wind under 10 mph
this period, except near thundershowers. Poor to fair overnight
recovery is forecast.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch AZZ023>024...027>028 from 11 pm today until 11 pm Wednesday.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...CB
AVIATION...AJ
FIRE WEATHER...Vasquez/Hernandez

Nearby

Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.